Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

FDA Limits Acetaminophen in Prescription Analgesics

Posted Jan 17 2011 12:00am
From Medscape Medical News > Alerts,

Robert Lowes

January 13, 2011 — The US Food and Drug Administration (FDA) today announced that it is asking drug makers to limit the amount of acetaminophen in prescription combination pain relievers to no more than 325 mg per tablet or capsule to reduce overdoses and the severe liver injury that can follow.

The decision, to be phased in over 3 years, affects dozens of prescription analgesics that contain both acetaminophen and another ingredient, typically opioids such as codeine, oxycodone, and hydrocodone. Some of these combination products now have as much as 750 mg of acetaminophen per dose.

The new dose restriction does not apply to numerous over-the-counter (OTC) pain relievers and cold, sinus, and cough medicines that contain acetaminophen. Normally, the maximum level allowed for these products is 500 mg, although a few extended-action pain relievers that are taken less frequently can go up to 650 mg.

The FDA also is requiring manufacturers to update the labels of all prescription products containing acetaminophen with a boxed warning on the risk of severe liver injury if too much of the ingredient is taken or consumed with alcohol.

Agency officials stress that patients prescribed analgesics with acetaminophen at doses above 325 mg can safely continue to take them under a physician’s supervision.
The key to safety, they say, is not exceeding the maximum daily dose of 4000 mg, whether it comes in the form of prescription medications, OTC medications, or both.

"When taken as directed, acetaminophen is a very safe product, and our goal is to make it safer," said Sandra Kweder, MD, deputy director of the Office of New Drugs in the FDA’s Center for Drug Evaluation and Research, at a press conference today.

Accidental overdoses are all too common because patients may be taking a cough medicine containing the ingredient, for example, as well as a prescription analgesic for back pain without knowing the latter also includes acetaminophen. That mistake can easily happen, said Dr. Kweder, because labels for prescription analgesics do not make it crystal clear that acetaminophen is an ingredient. They often use an abbreviation for the medication — APAP — that consumers may not understand.

Overdoses from prescription combination analgesics account for nearly half of all cases of acetaminophen-related liver failure, which often leads to liver transplantation or death, according to the FDA.

More information about today’s announcement is available on the FDA Web site.

To report adverse events related to products containing acetaminophen, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Post a comment
Write a comment: